Alert archive / Texas / Tornado Warnings in 2020
Tornado Warning 15, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this tornado warning at Apr 22, 2020, 5:45 PM CDT for Polk County, Trinity County, Texas. It was in force for 45 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 22, 2020, 5:45 PM CDT (22:45 UTC)
- Expired
- Apr 22, 2020, 6:30 PM CDT
- In force
- 45 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
- Tornado
- Observed
- Damage threat
- Considerable
- Hail
- 1.75 in
Counties Polk County, TX, Trinity County, TX
The radar
The Houston radar (KHGX), 169 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 22, 5:50 PM CDT | TORNADO | 7 Ene Onalaska, TX | RECEIVED VIA SOCIAL MEDIA. OBSERVER SAW TORNADO PASS SOUTH OF BETHEL BAPTIST IN BOLD SPRINGS, TX. ALSO REPORTED A HOUSE DESTROYED. |
| Apr 22, 6:00 PM CDT | TORNADO | Seven Oaks, TX | TORNADO REPORTED TO MOVE ACROSS SEVEN OAKS, MULTIPLE AREAS WITH MOBILE HOMES AND TREES DAMAGED. |
| Apr 22, 6:05 PM CDT | TORNADO | Seven Oaks, TX | CORRECTS PREVIOUS TORNADO REPORT FROM SEVEN OAKS (TIME OF OCCURRENCE). SEVERAL VIDEOS SHOWING TORNADO MOVING ACROSS THIS AREA. PHOTOS OF DAMAGE WERE ALSO SENT. |
| Apr 22, 6:15 PM CDT | TORNADO | Seven Oaks, TX | SEVERAL VIDEOS SHOWING TORNADO MOVING ACROSS THIS AREA. PHOTOS OF DAMAGE WERE ALSO SENT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this tornado warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 22, 5:01 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 10.8 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1543 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 191 m²/s²
- 0-3 km storm-relative helicity
- 385 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
077
WFUS54 KHGX 222245
TORHGX
TXC373-455-222330-
/O.NEW.KHGX.TO.W.0015.200422T2245Z-200422T2330Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Houston/Galveston TX
545 PM CDT Wed Apr 22 2020
The National Weather Service in League City has issued a
* Tornado Warning for...
East central Trinity County in southeastern Texas...
Central Polk County in southeastern Texas...
* Until 630 PM CDT.
* At 545 PM CDT, a confirmed large and extremely dangerous tornado
was located near Sebastopol, or 18 miles northwest of Livingston,
moving east at 40 mph.
This is a PARTICULARLY DANGEROUS SITUATION. TAKE COVER NOW!
HAZARD...Damaging tornado.
SOURCE...Radar confirmed tornado.
IMPACT...You are in a life-threatening situation. Flying debris
may be deadly to those caught without shelter. Mobile
homes will be destroyed. Considerable damage to homes,
businesses, and vehicles is likely and complete
destruction is possible.
* The tornado will be near...
Seven Oaks around 610 PM CDT.
Corrigan around 615 PM CDT.
Other locations impacted by this tornadic thunderstorm include Moscow
and Leggett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a large, extremely dangerous and potentially deadly
tornado is on the ground. To protect your life, TAKE COVER NOW! Move
to a basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
&&
LAT...LON 3101 9466 3080 9461 3077 9506 3103 9504
3107 9460 3106 9456
TIME...MOT...LOC 2245Z 262DEG 34KT 3091 9513
TORNADO...OBSERVED
TORNADO DAMAGE THREAT...CONSIDERABLE
HAIL...1.75IN
$$3 follow-up statements
974
WWUS54 KHGX 222300
SVSHGX
Severe Weather Statement
National Weather Service Houston/Galveston TX
600 PM CDT Wed Apr 22 2020
TXC373-455-222330-
/O.CON.KHGX.TO.W.0015.000000T0000Z-200422T2330Z/
Trinity TX-Polk TX-
600 PM CDT Wed Apr 22 2020
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR EAST
CENTRAL TRINITY AND CENTRAL POLK COUNTIES...
At 600 PM CDT, a confirmed large and extremely dangerous tornado was
located over Seven Oaks, or 9 miles north of Livingston, moving east
at 45 mph.
This is a PARTICULARLY DANGEROUS SITUATION. TAKE COVER NOW!
HAZARD...Damaging tornado.
SOURCE...Radar confirmed tornado.
IMPACT...You are in a life-threatening situation. Flying debris may
be deadly to those caught without shelter. Mobile homes
will be destroyed. Considerable damage to homes,
businesses, and vehicles is likely and complete destruction
is possible.
This tornadic thunderstorm will remain over mainly rural areas of
east central Trinity and central Polk Counties, including the
following locations... Moscow and Leggett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a large, extremely dangerous and potentially deadly
tornado is on the ground. To protect your life, TAKE COVER NOW! Move
to a basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
&&
LAT...LON 3101 9466 3080 9461 3077 9506 3103 9504
3107 9460 3106 9456
TIME...MOT...LOC 2300Z 266DEG 41KT 3084 9489
TORNADO...OBSERVED
TORNADO DAMAGE THREAT...CONSIDERABLE
HAIL...1.75IN
$$833
WWUS54 KHGX 222317
SVSHGX
Severe Weather Statement
National Weather Service Houston/Galveston TX
617 PM CDT Wed Apr 22 2020
TXC455-222326-
/O.CAN.KHGX.TO.W.0015.000000T0000Z-200422T2330Z/
Trinity TX-
617 PM CDT Wed Apr 22 2020
...THE TORNADO WARNING FOR EAST CENTRAL TRINITY COUNTY IS
CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until midnight CDT for southeastern
Texas.
LAT...LON 3101 9466 3080 9461 3079 9483 3104 9484
3107 9460 3106 9456
TIME...MOT...LOC 2316Z 268DEG 33KT 3088 9473
$$
TXC373-222330-
/O.CON.KHGX.TO.W.0015.000000T0000Z-200422T2330Z/
Polk TX-
617 PM CDT Wed Apr 22 2020
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR
NORTHEASTERN POLK COUNTY...
At 616 PM CDT, a confirmed large and extremely dangerous tornado was
located 7 miles east of Seven Oaks, or 8 miles west of Chester,
moving east at 40 mph.
This is a PARTICULARLY DANGEROUS SITUATION. TAKE COVER NOW!
HAZARD...Damaging tornado.
SOURCE...Radar confirmed tornado.
IMPACT...You are in a life-threatening situation. Flying debris may
be deadly to those caught without shelter. Mobile homes
will be destroyed. Considerable damage to homes,
businesses, and vehicles is likely and complete destruction
is possible.
Locations impacted include...
Corrigan and Moscow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a large, extremely dangerous and potentially deadly
tornado is on the ground. To protect your life, TAKE COVER NOW! Move
to a basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
&&
LAT...LON 3101 9466 3080 9461 3079 9483 3104 9484
3107 9460 3106 9456
TIME...MOT...LOC 2316Z 268DEG 33KT 3088 9473
TORNADO...OBSERVED
TORNADO DAMAGE THREAT...CONSIDERABLE
HAIL...1.75IN
$$575
WWUS54 KHGX 222329
SVSHGX
Severe Weather Statement
National Weather Service Houston/Galveston TX
629 PM CDT Wed Apr 22 2020
TXC373-222338-
/O.EXP.KHGX.TO.W.0015.000000T0000Z-200422T2330Z/
Polk TX-
629 PM CDT Wed Apr 22 2020
...THE TORNADO WARNING FOR NORTHEASTERN POLK COUNTY WILL EXPIRE AT
630 PM CDT...
The tornado which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
A Tornado Watch remains in effect until midnight CDT for southeastern
Texas.
LAT...LON 3101 9466 3080 9461 3079 9483 3104 9484
3107 9460 3106 9456
TIME...MOT...LOC 2328Z 262DEG 34KT 3090 9460
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at Apr 22, 3:54 PM CDT, 1 hour 51 minutes earlier.
Area forecast discussion, Apr 22, 3:54 PM CDT, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
354 PM CDT Wed Apr 22 2020
.SHORT TERM [Tonight Through Thursday Night]...
Showers and thunderstorm have been having a tough time developing across
much of Southeast Texas so far today, but the afternoon is not over
yet and the Tornado Watch remains in effect until 5 PM. East Texas area
monster MCS (where capping has been weakest) is now leaving our area,
but not before it has produced a severe thunderstorm across the northern
parts of Houston County. IR satellite and radar imagery is showing the
next batch of storms trying to get its act together across parts of
our northwest counties (Burleson-Brazos area) as it moves into and
increasingly unstable airmass. If the cap can break, strong to severe
storm development will be possible with this activity. There is a chance
that another Tornado Watch or a Severe Thunderstorm Watch will be needed
for parts of our area after 5 PM. Once this activity moves through the
area late this afternoon through early this evening, this storm system's
cold front will move through Southeast Texas during the overnight through
early morning hours. It is possible for some shower development along
and ahead of the front. Mostly cloudy to cloudy skies can be expected
before the front's passage, and parts of the area could see some fog
development too. Tomorrow will be nice with skies eventually becoming
mostly sunny for all locations with highs in the 80s, and tomorrow
night also looks quiet (lows in the 60s almost areawide) with surface
high pressure over the area gradually working its way off to the east.
42
&&
.LONG TERM [Thursday Night through Wednesday]...
Long term forecast will begin with benign weather conditions with
drier air mass continuing to move across the SE Texas region post
FROPA. On Friday, a shortwave will head east toward the Great Lakes
region. Meanwhile, a surface low will move east to southeastward
from the Texas Panhandle across northern Texas, bringing a cold
front across SE Texas Friday night into early Saturday morning. Not
a lot of activity looks to develop with this feature. At this time,
only a few rain showers are expected to occur along the frontal
boundary. Post front however, temperatures will be a few degrees
lower for the weekend. High temperatures for both Saturday and
Sunday will be in the low 80s over the central and southern counties
and in the upper 70s along the northern counties. Low temperatures
will be in the 50s and 60s.
Early next week, southerly flow returns as well as low level
moisture transport. Temperatures will be on the rise through mid
week. High temperatures in the afternoon are forecast to reach 90
degrees in several areas of SE Texas Tuesday and Wednesday. Models
hint at a cold front moving across the local area sometime
Wednesday, however inconsistencies do exist in the current model
runs with both timing and strength. Thus, maintain PoPs similar to
the last forecast package, around 20 percent.
24
&&
.MARINE...
Winds and seas continue to be on the edge of caution and advisory levels,
so Small Craft Exercise Caution flags and Small Craft Advisories remain
in effect through early this evening. Will indicate gradually improving
conditions as the evening progresses (some caution flags still up),
but would not be surprised if we need to extend the flags a little
further into the overnight hours. A cold front will move into and
through the coastal waters very late tonight through tomorrow morning
with a light to moderate offshore flow developing in its wake. Onshore
winds will quickly come back to the area (tomorrow night) as high pressure
moves off to the east, and this flow will persist until the area's
next cold front Friday night through Saturday morning.
42
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 64 83 61 88 59 / 40 0 0 0 10
Houston (IAH) 71 86 64 88 63 / 40 0 0 0 0
Galveston (GLS) 73 81 71 80 68 / 30 10 0 0 0
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION until 7 PM CDT this evening
for the following zones: Galveston Bay...Matagorda Bay.
SMALL CRAFT SHOULD EXERCISE CAUTION until 1 AM CDT Thursday for
the following zones: Coastal waters from Freeport to
Matagorda Ship Channel TX out 20 NM...Coastal waters from
High Island to Freeport TX out 20 NM.
Small Craft Advisory until 7 PM CDT this evening for the
following zones: Waters from Freeport to Matagorda Ship
Channel TX from 20 to 60 NM...Waters from High Island to
Freeport TX from 20 to 60 NM.
SMALL CRAFT SHOULD EXERCISE CAUTION from 7 PM this evening to 1
AM CDT Thursday for the following zones: Waters from
Freeport to Matagorda Ship Channel TX from 20 to 60 NM...
Waters from High Island to Freeport TX from 20 to 60 NM.
&&In the hours before
Local storm report, Apr 22, 2:55 PM CDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
255 PM CDT WED APR 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM TSTM WND DMG 1 ENE GRAPELAND 31.50N 95.47W
04/22/2020 HOUSTON TX LAW ENFORCEMENT
POWERLINE DOWN AND ALSO A LOT OF HAIL
(UNKNOWN SIZE) IN THE GRAPELAND AREA.
&&Local storm report, Apr 22, 4:05 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
405 PM CDT WED APR 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM FUNNEL CLOUD 2 SSW UP403 30.65N 96.49W
04/22/2020 BRAZOS TX TRAINED SPOTTER
FUNNEL CLOUD APPROXIMATELY 7 MILES WEST OF
BRYAN.
&&Special weather statement, Apr 22, 4:06 PM CDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
406 PM CDT Wed Apr 22 2020
TXZ163-222145-
Houston TX-
406 PM CDT Wed Apr 22 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HOUSTON COUNTY UNTIL 445
PM CDT...
At 406 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles north of Austonio, moving northeast at 85 mph.
Penny size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Grapeland, Latexo and Weches.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in League City.
&&
A Tornado Watch remains in effect until 500 PM CDT for southeastern
Texas.
LAT...LON 3158 9518 3152 9510 3147 9510 3146 9506
3128 9570 3129 9571 3130 9568 3132 9566
3135 9568 3136 9566 3138 9569 3146 9572
3146 9575 3147 9572 3149 9574 3153 9565
3154 9565 3159 9528
TIME...MOT...LOC 2106Z 240DEG 74KT 3137 9572Special weather statement, Apr 22, 4:22 PM CDT, 1 hour 23 minutes before
Special Weather Statement National Weather Service Houston/Galveston TX 422 PM CDT Wed Apr 22 2020 TXZ163-164-176-177-222200- Walker TX-Madison TX-Houston TX-Trinity TX- 422 PM CDT Wed Apr 22 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TRINITY...SOUTH CENTRAL HOUSTON...EAST CENTRAL MADISON AND NORTHEASTERN WALKER COUNTIES UNTIL 500 PM CDT... At 422 PM CDT, Doppler radar was tracking a strong thunderstorm 14 miles north of Huntsville, moving northeast at 60 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Trinity. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Tornado Watch remains in effect until 500 PM CDT for southeastern Texas. LAT...LON 3083 9563 3093 9571 3120 9531 3094 9513 TIME...MOT...LOC 2122Z 244DEG 52KT 3091 9563
Local storm report, Apr 22, 4:31 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
431 PM CDT WED APR 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0248 PM TSTM WND DMG 1 NE GRAPELAND 31.50N 95.47W
04/22/2020 HOUSTON TX EMERGENCY MNGR
SPORADIC TREE DAMAGE THROUGHOUT THE
GRAPELAND AREA.
&&Local storm report, Apr 22, 5:32 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
532 PM CDT WED APR 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM HAIL 6 W TRINITY 30.94N 95.47W
04/22/2020 M1.00 INCH WALKER TX EMERGENCY MNGR
&&The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 22, 11:52 AM CDT | Special Weather Statement | HGX | Houston | 38 min |
| Apr 22, 12:24 PM CDT | Special Weather Statement | HGX | Houston | 51 min |
| Apr 22, 2:19 PM CDT | Severe Thunderstorm Warning | HGX | Houston | 26 min |
| Apr 22, 2:25 PM CDT | Tornado Warning | HGX | Houston | 20 min |
| Apr 22, 2:45 PM CDT | Severe Thunderstorm Warning | HGX | Houston | 30 min |
| Apr 22, 2:50 PM CDT | Special Weather Statement | HGX | Brazos, Burleson | 40 min |
| Apr 22, 3:05 PM CDT | Tornado Warning | HGX | Houston | 10 min |
| Apr 22, 3:18 PM CDT | Severe Thunderstorm Warning | HGX | Brazos, Burleson, Grimes, Madison | 42 min |
| Apr 22, 3:58 PM CDT | Severe Thunderstorm Warning | HGX | Brazos, Grimes, Madison, Walker | 47 min |
| Apr 22, 4:06 PM CDT | Special Weather Statement | HGX | Houston | 39 min |
| Apr 22, 4:22 PM CDT | Special Weather Statement | HGX | Trinity | 38 min |
| Apr 22, 4:33 PM CDT | Severe Thunderstorm Warning | HGX | Trinity, Walker | 11 min |
| Apr 22, 4:37 PM CDT | Tornado Warning | HGX | Grimes, Houston, Madison, Walker | 23 min |
| Apr 22, 5:01 PM CDT | Severe Thunderstorm Warning | HGX | Houston, Madison, Polk, San Jacinto, Trinity, Walker | 44 min |
| Apr 22, 5:06 PM CDT | Tornado Warning | HGX | Trinity, Walker | 39 min |
| Apr 22, 5:17 PM CDT | Tornado Warning | HGX | Polk, San Jacinto, Trinity, Walker | 43 min |
Nearby
Tornado Warnings in Texas, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.